Kentucky, 2015

Flash Flooding and Damaging Winds in Kentucky, July 28, 2015

July 28, 2015 · NWS PAH · 6 events in 6 counties and zones

A mesoscale convective system moved southwestward across western Kentucky. The slow movement of the thunderstorm complex resulted in isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mesoscale convective system moved southwestward across western Kentucky. The slow movement of the thunderstorm complex resulted in isolated flash flooding. The storms developed in the heat of the afternoon along a weak surface boundary that extended from southeast Illinois into northwest Kentucky. The storms then propagated southwest into a very moist air mass with surface dew points in the upper 70's. Strong gusty winds along the leading edge of this thunderstorm complex produced isolated tree damage in the Lakes region of west Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT TUE JUL 28 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 304 PM CDT TUE JUL 28 2015

ANOTHER VERY HOT AND HUMID DAY TODAY OVER MOST OF THE QUAD STATE
REGION...WITH AFTERNOON NEAT INDICES GENERALLY IN THE 105 TO 115
DEGREE RANGE. MANY PUBLIC REPORTS CLOSER TO 120 CAME INTO THE
NWS...AND THE OFFICE ITSELF HIT 113 A FEW TIMES. WILL NEED TO
EXTEND HEAT HEADLINES THROUGH WED AFTERNOON. TOMORROW HAS THE
POTENTIAL TO BE JUST AS HOT AS TODAY...EVEN THOUGH STORM CHCS MAY
INCREASE SOME WITH A FRONT COMING INTO THE REGION. IN FACT...BASED
ON WHAT WE SAW TODAY...HAVE OPTED TO ALSO EXPAND THE EXCESSIVE
HEAT WARNING A BIT FARTHER EAST INTO SW IL/WRN KY. WILL NOW
INCLUDE AREAS FROM THE CARBONDALE/MARION AREA DOWN THROUGH PADUCAH
AND MAYFIELD LOCATIONS.

A BONAFIED COLD FRONT SHOULD FINALLY MOVE THROUGH THE REGION
BY LATE AFTERNOON. COOLER CONDITIONS WILL PROBABLY LAG THIS
FRONTAL PASSAGE A BIT...BUT IN ESSENCE THE FRONT SHOULD SERVE TO
BRING AN END TO THE CURRENT HEAT WAVE. AGAIN...SCATTERED MAINLY
NON SEVERE THUNDERSTORMS MAY ACCOMPANY THIS FRONTAL PASSAGE
WED...BUT UPPER SUPPORT AND WIND FIELDS WILL REMAIN WEAK AND LOW
LVL CONVERGENCE SHOULD ALSO BE QUITE WEAK.

MUCH NICER MID SUMMER TIME WEATHER SHOULD FOLLOW BEHIND THE FRONT
ON THURSDAY AS A HIGH PRESSURE SETTLES INTO THE MISSOURI VALLEY
AND NORTHERLY WINDS USHER MORE COMFORTABLE HUMIDITY INTO THE
REGION. HIGH TEMPS WILL ALSO FALL BACK INTO THE UPPER HALF OF THE
80S TO NEAR 90.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 304 PM CDT TUE JUL 28 2015

AT THE END OF THE WEEK...SFC HIGH PRESSURE WILL BE DOMINATING THE
REGION. A DRY FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO
SATURDAY. A REINFORCING SFC HIGH PRESSURE SYSTEM WILL BUILD INTO THE
AREA BEHIND THIS FRONT...KEEPING THE CWA RAIN FREE ON THROUGH THE
WEEKEND.

THE WEATHER PATTERN GETS A LITTLE MESSIER AS WE HEAD TOWARD THE VERY
END OF THE WEEKEND AND INTO EARLY NEXT WEEK. MODELS HAVE BEEN TRYING
TO HINT AT A FROPA OR AN UPPER LEVEL DISTURBANCE COMING THROUGH
SOMETIME DURING THAT TIME FRAME WITH THE GFS BEING THE MOST
AGGRESSIVE. ALTHOUGH THE ECMWF IS NOW TRYING TO HINT AT IT AS WELL.
DO NOT PLAN ON TRYING TO NIT PICK SPECIFIC FRONTAL PASSAGES THAT FAR
OUT IN THE FUTURE. IN ADDITION...THE FROPA THAT IS FORECAST TO OCCUR
SUNDAY NIGHT INTO MONDAY SURE LOOKS PUNY. WITH THE NORTHWEST FLOW
ALOFT FOR THE DURATION OF THE EXTENDED...WE WILL HAVE TO KEEP A
WATCH OUT FOR MORE POTENT AND PERSISTENT SIGNALS FOR PRECIP THOUGH.

HIGH TEMPERATURES WILL NOT CHANGE TOO MUCH THROUGHOUT THE EXTENDED
WITH READINGS IN THE UPPER 80S TO LOW 90S. HUMIDITY VALUES SHOULD
NOT GET TOO OUT OF CONTROL EITHER GIVEN THE LACK OF SOUTHERLY
FLOW...ALTHOUGH SOME EVAPOTRANSPIRATION WILL ADD SOME MOISTURE BACK
INTO THE AIR.

&&

.AVIATION...
ISSUED AT 627 AM CDT TUE JUL 28 2015

OTHER THAN THE POSSIBILITY OF EARLY MORNING MVFR FOG...VFR
CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH THE PERIOD. VCTS
POSSIBLE AT KCGI/KPAH BETWEEN 17-00Z. WINDS EITHER CALM OR LIGHT
OUT OF THE WEST SOUTHWEST AOB 5 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR ILZ084-085-
     088-089-092>094.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ILZ075>078-080>083-
     086-087-090-091.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR INZ081-082-085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KYZ001>006.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR KYZ007>022.

&&

SHORT TERM...GM
LONG TERM...CW
Hazardous weather outlook, Jul 28, 2:59 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT TUE JUL 28 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 PM CDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY
OVER SOUTHEAST ILLINOIS...THE PENNYRILE REGION OF WESTERN KENTUCKY
AND PORTIONS OF SOUTHWEST INDIANA. LOCALLY HEAVY RAIN...GUSTY
WINDS...AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE EXPECTED TO TOP OUT THIS AFTERNOON IN THE 105 TO
115 DEGREE RANGE. PLEASE SEE THE LATEST EXCESSIVE HEAT WARNING AND
HEAT ADVISORY PRODUCTS FOR ADDITIONAL INFORMATION ON THIS LATEST
HEAT WAVE.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE DANGEROUS HEAT AND HUMIDITY IS EXPECTED ON WEDNESDAY...WITH
AFTERNOON HEAT INDICES EXPECTED TO TOP OUT IN THE 105 TO 115
RANGE. PLEASE SEE THE LATEST EXCESSIVE HEAT WARNING AND
HEAT ADVISORY PRODUCTS FOR ADDITIONAL INFORMATION ON THIS LATEST
HEAT WAVE.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE...MAINLY ON WEDNESDAY WITH THE PASSAGE OF A COLD FRONT.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 3:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT TUE JUL 28 2015

KYZ012-282215-
TRIGG KY-
438 PM CDT TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRIGG COUNTY UNTIL
515 PM CDT...

AT 437 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAND BETWEEN THE LAKES AREA...MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAND BETWEEN THE LAKES AREA AND ENERGY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3671 8809 3682 8813 3684 8803 3675 8793
      3670 8808
TIME...MOT...LOC 2137Z 296DEG 6KT 3679 8805

SMITH
Special weather statement, Jul 28, 3:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT TUE JUL 28 2015

ILZ075-082-282230-
HAMILTON IL-JEFFERSON IL-
441 PM CDT TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHWESTERN HAMILTON COUNTIES UNTIL 530 PM CDT...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF BLUFORD...OR 12 MILES NORTHWEST OF MCLEANSBORO...
MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAHLGREN AND BELLE RIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

LAT...LON 3825 8869 3816 8862 3812 8873 3813 8877
      3820 8881
TIME...MOT...LOC 2141Z 329DEG 4KT 3817 8874

SMITH
Special weather statement, Jul 28, 4:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT TUE JUL 28 2015

KYZ013-017-282230-
CALDWELL KY-CHRISTIAN KY-
505 PM CDT TUE JUL 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN AND EAST
CENTRAL CALDWELL COUNTIES UNTIL 530 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DAWSON SPRINGS...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAWKINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3708 8773 3715 8768 3710 8757 3700 8767
TIME...MOT...LOC 2205Z 307DEG 4KT 3709 8767

SMITH

The radar

The Ft Campbell radar (KHPX), 69 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Heavy Rain, Hopkins

When
July 28, 4:15 PM CST to 6:00 PM CST
Where
Hopkins County, 0.68 mi NE of Madisonville to 1.2 mi S of Madisonville
Reported by
Law Enforcement
Coordinates
37.337, -87.491

Street flooding was reported in the city of Madisonville. A side street was impassable where it passed through a railroad tunnel. There were lane closures on U.S. Highway 41 on the south end of the city. Manhole covers were blown off on the east side of the city. A citizen on the northwest side of Madisonville measured a 12-hour rainfall of 3.41 inches.

Heavy Rain, Lyon

When
July 28, 5:45 PM CST to 6:45 PM CST
Where
Lyon County, Lamasco to 1.6 mi ESE of Lamasco
Reported by
Law Enforcement
Coordinates
36.980, -87.920

Water was reported over Interstate 24 at mile marker 54, resulting in a vehicle accident.

Thunderstorm Wind, Livingston

When
July 28, 6:10 PM CST
Where
Livingston County, 0.38 mi NE of Grand Rivers
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.004, -88.226

Large tree limbs from four to six inches in diameter were broken at Green Turtle Bay, on the west side of Lake Barkley.

Flash Flood, Caldwell

When
July 28, 6:20 PM CST to 9:30 PM CST
Where
Caldwell County, 0.77 mi SSW of Black Hawk to 1.32 mi N of Black Hawk
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
36.960, -87.877

Torrential rain caused flash flooding of a creek along the Caldwell/Trigg County border known as Long Pond Branch. Kentucky Highway 276 was washed out where the creek crosses the highway through a culvert. The washout was estimated to be about 20 feet deep and 60 feet wide where it crosses the highway. One vehicle entered the flooded creek and was swept approximately 300 yards downstream into Trigg County. The body of a 61-year-old woman was found inside the submerged and overturned vehicle. The incident was witnessed by a utility crew working on a power outage in the area. The crew watched as the road was washed out from under the car. Farmers in the local area measured about four inches of rain in two hours.

Flash Flood, Trigg

When
July 28, 6:20 PM CST to 9:30 PM CST
Where
Trigg County, 5.64 mi W of Wallonia to 4.81 mi NNE of Trigg Furnace
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.956, -87.872

Flash flooding of a creek known as Long Pond Branch was responsible for a vehicle fatality just across the Caldwell County line on Highway 276. The road was washed out beneath the vehicle. The vehicle was then carried over 300 yards into Trigg County by the rushing floodwaters. The driver's body was recovered from the submerged, overturned vehicle after the water began to recede. Farmers in the local area reported about four inches of rain in two hours.

Thunderstorm Wind, Calloway

When
July 28, 7:00 PM CST
Where
Calloway County, Pottertown
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.620, -88.180

A few trees were blown down, blocking Highway 280 between Highways 94 East and 121 South.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Caldwell2015-07-2861FemaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587356, 587359, 587203, 587357, 587358, 587202.